Louisiana, 2011

Strong Wind in Louisiana, December 5, 2011

December 5, 2011 · NWS SHV · 1 event in 1 county or zone

Strong wind gusts, not associated with thunderstorm activity, downed a few trees across Caddo Parish during the early morning hours of December 5th. These winds were associated with a very strong pressure gradient that was prevalent near a stationary front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong wind gusts, not associated with thunderstorm activity, downed a few trees across Caddo Parish during the early morning hours of December 5th. These winds were associated with a very strong pressure gradient that was prevalent near a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 5, 5:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 5, 5:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 AM CST MON DEC 5 2011

.DISCUSSION...

THIS MORNING A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDED
SOUTHWEST ACROSS PARTS OF NORTH CENTRAL LOUISIANA AND INTO
SURFACE LOW PRESSURE OVER SOUTHEAST TEXAS. COLD AIR CONTINUED TO
SPILL INTO THE FOUR STATE REGION ON THE SURFACE WHILE LOW LEVEL
MOISTURE FROM THE GULF WAS RIDING OVER THE FRONTAL BOUNDARY AND
INTO THE SURFACE LOW...WHILE ALOFT A STRONG UPPER LEVEL
SOUTHWEST FLOW WITH FAST MOVING DISTURBANCES AND PACIFIC MOISTURE
WILL BE COMBINING WITH LOW LEVEL MOISTURE...TO PRODUCE WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS...WHICH WILL BE DEVELOPING AND
RIDING OVER THE SAME GENERAL LOCATIONS. THE DEEP SUPPLY OF MOISTURE
AVAILABLE WILL ALLOW FOR BURSTS OF LOCALLY HEAVY RAINFALL. HAVE
CONTINUED THE FLASH FLOOD WATCH FOR MOST OF THE FOUR STATE REGION
THROUGH 6 PM CST LATE THIS AFTERNOON. ONE TO NEAR THREE INCHES HAS
FALLEN OVER THE FORECAST AREA SINCE THE RAINS BEGAN SUNDAY AND AN
ADDITIONAL ONE TO THREE INCHES WILL BE POSSIBLE WHICH CAN RESULT
IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AND SEND SMALL
CREEKS AND STREAMS TO NEAR OR OUT OF THEIR BANKS. MOTORISTS SHOULD
AVOID HIGH WATER COVERED AREAS ESPECIALLY DURING OR AFTER VERY HEAVY
RAIN. AS THE UPPER TROUGH OVER THE WESTERN U.S. CONTINUES TO
AMPLIFY SOUTHWEST THE PACIFIC MOISTURE CONNECTION WILL BE CUT OFF AND
DRIER AIR WILL WORK EAST ALOFT OVER THE AREA OVERNIGHT INTO TUESDAY
ALLOWING THE SURFACE LOW AND FRONTAL BOUNDARY TO MOVE MOVE INTO
THE GULF AND ACROSS THE SOUTHEAST STATES. RAIN CHANCES WILL TAPER OFF
FROM NORTHWEST TO SOUTHEAST WITH COLDER AND DRIER AIR TO SPREAD
INTO THE FOUR STATE REGION. TEMPERATURES WILL BE DROPPING TO NEAR
AND BELOW FREEZING DURING THE MID TO LATE WEEK PERIOD. DAYTIME
HIGHS WILL BE COOL AS WELL UNDER CLOUD COVER AND RAIN . /06/

&&

.AVIATION...

WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO SPREAD EWD ACROSS THE REMAINDER OF THE REGION THIS MORNING.
SHORTWAVE TROUGH CONTINUES TO MOVE OUT OF SW TX EARLY THIS
MORNING...AND WILL LIKELY LEAD TO SOME ENHANCEMENT IN THE HEAVIER
PRECIP AND AN INCREASE IN THUNDER. THERE COULD BE A FEW BREAKS IN
THE RAIN AT TIMES...BUT -RA WILL LIKELY PREVAIL UNTIL AFTER
06/00Z...AS THE PRECIP BEGINS TO END FROM NW TO SE. CIGS/VSBYS
WILL VARY QUITE A BIT AND MAY DROP TO LIFR AT TIMES. ANY
IMPROVEMENTS AFTER THE PRECIP ENDS WILL BE SHORT-LIVED...AS
WIDESPREAD IFR CIGS/VSBYS ARE EXPECTED AGAIN AFTER 06/00Z. WINDS
GENERALLY OUT OF THE N AT 5-10 KTS WITH TEMPO GUSTS AS HIGH AS 20
KTS EXPECTED THROUGH THE PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  38  46  36  48 / 100  30  20  10  10
MLU  53  41  46  37  48 / 100  50  30  30  20
DEQ  44  33  43  29  45 / 100  20  10  10  10
TXK  45  36  44  33  46 / 100  20  10  10  10
ELD  47  37  45  34  45 / 100  30  20  20  10
TYR  46  36  44  33  47 / 100  20  10  10  10
GGG  46  37  45  34  48 / 100  20  10  10  10
LFK  49  40  46  37  50 / 100  40  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

06/12
Hazardous weather outlook, Dec 5, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST MON DEC 5 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

RAIN AND EMBEDDED THUNDERSTORMS...SOME OF WHICH WILL PRODUCE LOCALLY
HEAVY RAINFALL...ALONG WITH ISOLATED HAIL...AND LIGHTNING STRIKES
WILL CONTINUE TO DEVELOP AND SPREAD NORTHEAST ACROSS THE REGION. THE
RAIN AND EMBEDDED THUNDERSTORMS WILL TRAIN REPEATEDLY OVER THE SAME
LOCATIONS...WITH AMOUNTS OF ONE TO TWO INCHES...AND ISOLATED HIGHER
AMOUNTS. THE RAINS WILL NOT BE AS HEAVY OVERNIGHT...BUT THE EVER
INCREASING SOIL MOISTURE CAN REACH SATURATION...RESULTING IN FLOODING
AND FLASH FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS...SOME OF WHICH MAY
CONTAIN LOCALLY HEAVY RAINFALL...WILL BE DECREASING OVER MOST
OF THE REGION WITH THE EXCEPTION OF PARTS OF LOWER NORTHWEST
LOUISIANA AND INTO NORTH CENTRAL LOUISIANA TUESDAY. AFTER THE RAINS
END COLD AIR WILL CONTINUE TO SPREAD OVER THE AREA WITH
FREEZING TEMPERATURES RETURNING DURING THE OVERNIGHT AND EARLY
MORNING HOURS MID TO LATE WEEK...WITH BELOW NORMAL DAYTIME
TEMPERATURES EXPECTED TO PERSIST THROUGHOUT MUCH OF THIS WEEK
AND WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED TODAY AND TONIGHT.

06

In the hours before

Special weather statement, Dec 5, 3:45 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CST MON DEC 5 2011

TXZ108-110-124-125-136-051030-
CAMP-FRANKLIN-SMITH-UPSHUR-WOOD-
345 AM CST MON DEC 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...DIANA...GILMER...HAINESVILLE...HAWKINS...HOARD...
     LEESBURG...LINDALE...MINEOLA...MOUNT VERNON...NEWSOME...ORE
     CITY...PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...
     ROSEWOOD...SCROGGINS...WEST MOUNTAIN AND WINNSBORO...

AT 339 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHANDLER...OR 16
MILES WEST OF TYLER...MOVING NORTHEAST AT 65 MPH.

DIME SIZE HAIL...AND WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

12
Local storm report, Dec 5, 4:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
440 AM CST MON DEC 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     HAIL             LINDALE                 32.51N 95.41W
12/05/2011  E1.00 INCH       SMITH              TX   BROADCAST MEDIA

0349 AM     HAIL             LINDALE                 32.51N 95.41W
12/05/2011  E0.25 INCH       SMITH              TX   BROADCAST MEDIA

            PEA-SIZED HAIL COVERING THE GROUND

0418 AM     HAIL             1 W GILMER              32.73N 94.96W
12/05/2011  E1.00 INCH       UPSHUR             TX   BROADCAST MEDIA

&&

12
Special weather statement, Dec 5, 4:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 AM CST MON DEC 5 2011

TXZ110-124-125-136>138-051130-
CAMP-GREGG-HARRISON-SMITH-UPSHUR-WOOD-
453 AM CST MON DEC 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...SMITH...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...CEDAR SPRINGS...CLARKSVILLE CITY...DIANA...EAST
     MOUNTAIN...GILMER...GLADEWATER...HARLETON...HAWKINS...ORE
     CITY...PITTSBURG...ROSEWOOD...WEST MOUNTAIN AND WHITE OAK...

AT 448 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HAWKINS...OR 13
MILES NORTH OF TYLER...MOVING NORTHEAST AT 70 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

12
Special weather statement, Dec 5, 5:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 AM CST MON DEC 5 2011

ARZ070-TXZ097-111-112-051230-
BOWIE-CASS-MILLER-MORRIS-
531 AM CST MON DEC 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     MORRIS...CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR...FOUKE...GENOA...MANDEVILLE...TEXARKANA...ATLANTA...
     HUGHES SPRINGS...JENKINS...LINDEN...LONE STAR...NASH...QUEEN
     CITY...REDWATER AND WAKE VILLAGE...

AT 527 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LONE STAR...OR 18 MILES EAST OF
PITTSBURG...MOVING NORTHEAST AT 65 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 TO 45 MPH ARE EXPECTED WITH
THIS STORM.

06
Special weather statement, Dec 5, 6:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 AM CST MON DEC 5 2011

ARZ060-061-071-051300-
HEMPSTEAD-LAFAYETTE-NEVADA-
631 AM CST MON DEC 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...LAFAYETTE AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLUFF CITY...BODCAW...EMMET...HOPE...LEWISVILLE...PERRYTOWN...
     PRESCOTT...ROSSTON...STAMPS AND WILLISVILLE...

AT 627 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF FULTON TO 6 MILES NORTH OF GARLAND TO LEWISVILLE TO 5 MILES
NORTH OF CANFIELD...MOVING NORTHEAST AT 65 MPH.

MOTHBALL SIZE HAIL...AND WINDS 35 TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Caddo

When
December 5, 7:00 AM CST
Where
Caddo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

A tree was blown down onto a home on James Mabry Road in North Shreveport. A truck hit another tree that was uprooted in the 3200 block of Pines Road. There were no report of injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353736.